Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 2, NWS San Angelo, TX

March 18, 2006Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 18, 2006, 9:34 PM CST for Schleicher County, Sutton County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2006, 9:34 PM CST (03:34 UTC)
Expired
Mar 18, 2006, 10:00 PM CST
In force
26 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 87 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 7:13 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2006-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2006-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 190334
TORSJT
TXC413-435-190400-
/O.NEW.KSJT.TO.W.0002.060319T0334Z-060319T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
934 PM CST SAT MAR 18 2006

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL SCHLEICHER COUNTY IN WEST CENTRAL TEXAS
  NORTHWESTERN SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1000 PM CST

* AT 932 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  SONORA...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  THE INTERSECTION OF I-10 AND RANCH ROAD 1989 BY 940 PM CST
  SONORA BY 945 PM CST
  US-277 NEAR THE SUTTON-SCHLEICHER COUNTY LINE BY 955 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

LAT...LON 3065 10098 3050 10086 3057 10053 3078 10055

$$
BRAZZELL
1 follow-up statement
000 
WWUS54 KSJT 190350
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
949 PM CST SAT MAR 18 2006

TXC413-435-190400-
/O.CON.KSJT.TO.W.0002.000000T0000Z-060319T0400Z/
SCHLEICHER TX-SUTTON TX-
949 PM CST SAT MAR 18 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR NORTH
CENTRAL SUTTON AND SOUTH CENTRAL SCHLEICHER COUNTIES...

AT 944 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR THE INTERSECTION 
OF I-10 AND RANCH ROAD 1989...OR ABOUT 5 MILES NORTH OF 
SONORA...MOVING EAST AT 45 MPH. THE CIRCULATION HAS WEAKEND 
SOMEWHAT...BUT REMAINS CAPABLE OF PRODUCING A TORNADO.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF NORTHERN
SUTTON AND SOUTHERN SCHLEICHER COUNTIES.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3068 10084 3053 10076 3057 10053 3078 10055

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 18, 8:13 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 18, 8:13 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
813 PM CST SAT MAR 18 2006

.UPDATE...
A NUMBER OF FORECAST CONSIDERATIONS TONIGHT IN ADDITION TO THE
THUNDERSTORMS AND SEVERE POTENTIAL. MODELS LIFT THE WARM FRONT TO
NEAR INTERSTATE 20 OVERNIGHT...BUT EXPECT THE CONVECTION TO
SUPRESS ITS NORTHWARD PROGRESS. IN OUR PART OF TEXAS...THE FRONT
EXTENDED FROM NEAR KERRVILLE TO JUST SOUTH OF BARNHART TO JUST
NORTH OF FORT STOCKTON. AREAS OF FOG OCCURRING NORTH OF THIS FRONT
ACROSS MUCH OF WEST CENTRAL TEXAS...WITH VISIBILITY LESS THAN 1
MILE IN PLACES. HAVE ADDED A MENTION OF FOG TO THE FORECAST AS
WELL TONIGHT. THE FOG WILL LIFT WITH THE ARRIVAL OF THE SHOWERS
AND STORMS FROM THE WEST. STEADY OR SLOWLY RISING TEMPERATURES
EXPECTED BUT THE EXTENT WILL BE DEPENDENT ON PROGRESS OF WARM
FRONT. ADDITIONAL FORECAST UPDATES/TWEAKS WILL BE DONE AS THE
SITUATION UNFOLDS.

&&

.PREV DISCUSSION... (ISSUED 739 PM CST SAT MAR 18 2006)

UPDATE...
FORECAST PACKAGE HAS BEEN UPDATED FOR THE SEVERE THUNDERSTORM
WATCH...WHICH COVERS ALL OF WEST CENTRAL TEXAS EXCEPT THE FAR
EASTERN BIG COUNTRY AND EASTERN HEARTLAND...UNTIL 2 AM. AREA
RADARS INDICATE A NORTH-SOUTH LINE OF INTENSIFYING THUNDERSTORMS
OVER WEST TX (FROM SEMINOLE TO NEAR ODESSA TO JUST NORTHEAST OF
FORT STOCKTON) MOVING QUICKLY EAST AT 40-45 MPH. THIS ASSOCIATED
WITH EMBEDDED SHORTWAVE TROUGH ROUNDING BASE OF LONGWAVE TROUGH
OUT WEST. WITH THE ELEVATED NATURE OF THESE STORMS...LARGE HAIL
TO BE THE MAIN THREAT. WILL HAVE TO MONITOR LOCALIZED DAMAGING
WIND POTENTIAL ALSO...GIVEN LINEAR NATURE OF THE CONVECTION.
STRONG LOW LEVEL JET SETUP SHOULD HELP TO MAINTAIN STORMS INTO
THE OVERNIGHT.

PREV DISCUSSION... (ISSUED 550 PM CST SAT MAR 18 2006)

AVIATION...
IFR AND LIFR CONDITIONS NORTH OF THE WARM FRONT LATE THIS
AFTERNOON AND EVENING. AS OF 2330Z...WARM FRONT HAS OOZED NORTH
THROUGH THE SONORA AND BARNHART OBSERVING SITES...BUT REMAINS
SOUTH OF SAN ANGELO. WILL START THE KSJT TAF OFF WITH LIFR
CONDITIONS...BUT WILL INCREASE CEILINGS AND VISIBILITIES SLIGHTLY
SOME THIS EVENING AS THE WARM FRONT APPROACHES. SCATTERED SHOWERS
HAVE KEPT KABI FROM DROPPING COMPLETELY DOWN SO FAR THIS
AFTERNOON...BUT WITH THE SHOWERS HAVING MOVED OFF...EXPECT
CONDITIONS TO DETERIORATE AT KABI OVER THE NEXT FEW HOURS.

NEXT TIMING QUESTION CONCERNS AN AREA OF CONVECTION ACROSS THE
TRANS PECOS...AND MOVING NORTHEAST FAIRLY QUICKLY. EXPECT THIS
LINE OF STORMS TO BECOME BETTER ORGANIZED AS IT HITS THE BETTER
MOISTURE TO THE EAST...REACHING KSJT AROUND 04Z AND KABI AROUND
06Z. BY THE TIME THE CONVECTION FINALLY PUSHES EAST OVERNIGHT...WARM
FRONT SHOULD HAVE PASSED THROUGH KSJT AND KABI...WITH AT LEAST
MVFR CEILINGS SOUTH OF THE FRONT.

PREV DISCUSSION... (ISSUED 320 PM CST SAT MAR 18 2006)

UPDATE...
PER DISCUSSION WITH SURROUNDING WEATHER FORECAST OFFICES AND THE
STORM PREDICTION CENTER...HAVE DECIDED TO CANCEL THE SEVERE
THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE BIG COUNTRY. IT
APPEARS THAT THIS AREA HAS STABILIZED AS A RESULT OF EARLIER
CONVECTION.

14

PREV DISCUSSION... (ISSUED 231 PM CST SAT MAR 18 2006)

DISCUSSION...
ACTIVE...CHANGEABLE WEATHER IS IN STORE OVER WEST CENTRAL TX
THROUGH MONDAY NIGHT.

FOR THE SHORT TERM...AN ELEVATED FRONTAL BOUNDARY THAT WAS THE
FOCUS OF THUNDERSTORM ACTIVITY EARLIER TODAY HAS LIFTED NEAR OR
SLIGHTLY NORTH OF INTERSTATE 20 THIS AFTERNOON. SOME WEAK ASCENT
WAS OCCURRING NORTH OF THE BOUNDARY...WITH THUNDERSTORMS MOST
NUMEROUS OVER HASKELL/THROCKMORTON COUNTIES. THE REMAINDER OF WEST
CENTRAL TX WAS QUIET...WITH A COOL STABLE AND MOIST BOUNDARY
LAYER. THE PARCHED LOWER ATMOSPHERE THAT PREVAILED OVER WEST
CENTRAL TX ON FRIDAY HAD MOISTENED CONSIDERABLY BY THIS MORNING...
UNDER PERSISTENT ISENTROPIC LIFT AND RESULTING DRIZZLE/THUNDERSTORMS.
A SURFACE FRONT WAS NOTED FROM NEAR OZONA TO SOUTH OF JUNCTION.
TEMPS WERE RUNNING 10 TO 12 DEGREES WARMER SOUTH OF THE FRONT.
EXPECT THIS FRONT TO SLOWLY LIFT NORTH AS A WARM FRONT THIS
EVENING...AS AN UPPER LEVEL SHORTWAVE LIFTS TO FAR WEST
TX/SOUTHEAST NM. THIS FEATURE SHOULD HELP TO FURTHER DESTABILIZE THE
ELEVATED PARCELS AND HELP ERODE MID LEVEL CONVECTIVE INHIBITION.
EXPECT PRIMARY SEVERE THREAT THIS EVENING AND OVERNIGHT TO BE
HAIL.

MAIN UPPER LEVEL LONGWAVE TROF LIFTS TO FOUR CORNERS REGION BY SUNDAY
EVENING...WITH DEEP SURFACE CYCLOGENESIS PROGGED BY THE GFS AND
ETA OVER SOUTHWEST TX. THIS WILL HOLD THE SURFACE DRYLINE TO OUR
WEST UNTIL A LEAD SHORTWAVE EJECTS INTO THE PANHANDLE BY MIDNIGHT
SUNDAY NIGHT. AT THIS TIME...EXPECT THE DRYLINE TO BEGIN ITS
EASTWARD PUSH THROUGH WEST CENTRAL TX...WITH A POSSIBLE WARM FRONT/
DRYLINE TRIPLE POINT NEAR SWEETWATER AT MIDNIGHT. ETA PROGS MID
LEVEL LAPSE RATES OVER WEST CENTRAL TX AT 8 TO 9C/KM AND 0 TO 3KM
HELICITY VALUES OF 250 TO 400 MS/S2 AT MIDNIGHT. SUNDAY EVENING
COULD HOLD IN STORE A SIGNIFICANT SEVERE WEATHER EVENT FOR WEST
CENTRAL TX...WITH DESTRUCTIVE TORNADOES LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

THE UPPER LEVEL TROF WILL LIFT INTO KS MONDAY...WITH DRY AIR FROM
THE DESERTS OF NEW MEXICO MOVING INTO WEST CENTRAL TX ON STRONG
WINDS. UNIDIRECTIONAL WEST WIND PROFILES AND STRONG MID LEVEL
SUBSIDENCE SUGGEST VERY STRONG POSSIBLE FOR MONDAY. WITH MINIMUM
RELATIVE HUMIDITIES OF 10 TO 15 PERCENT...DRY GRASSES AND BRUSH
THAT ABSORBED RAINS FROM THE WEEKEND WILL RAPIDLY DRY AND BECOME
SUSCEPTIBLE TO BURN. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR
MONDAY.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 2 AM SUNDAY FOR THE FOLLOWING
ZONES: CALLAHAN...COKE...COLEMAN...CONCHO...CROCKETT...FISHER...
HASKELL...IRION...JONES...KIMBLE...MASON...MCCULLOCH...MENARD...
NOLAN...RUNNELS...SCHLEICHER...STERLING...SUTTON...TAYLOR...AND
TOM GREEN.

FIRE WEATHER WATCH FROM NOON MONDAY TO 6 PM MONDAY FOR THE
FOLLOWING ZONES: BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...
CROCKETT...FISHER...HASKELL...IRION...JONES...KIMBLE...MASON...
MCCULLOCH...MENARD...NOLAN...RUNNELS...SAN SABA...SCHLEICHER...
SHACKELFORD...STERLING...SUTTON...TAYLOR...THROCKMORTON...AND
TOM GREEN.

&&
Hazardous weather outlook, Mar 18, 1:42 PM CST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
142 PM CST SAT MAR 18 2006

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
142 PM CST SAT MAR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SEVERE THUNDERSTORM WATCH THIS AFTERNOON THROUGH 6PM
FOR THE BIG COUNTRY. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ELSEWHERE OVER
WEST CENTRAL TEXAS THERE IS A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND THROUGH TONIGHT WITH
LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CONTINUED CHANCE OF SEVERE WEATHER THROUGH SUNDAY NIGHT
OVER MOST OF WEST CENTRAL TEXAS WITH LARGE HAIL BEING THE PRIMARY
THREAT. AS A DRY LINE PUSHES THROUGH WEST CENTRAL TEXAS OVERNIGHT
ON SUNDAY DRY CONDITIONS WILL RETURN MONDAY WITH HIGH WINDS AND
LOW RELATIVE HUMIDITIES. AN ELEVATED FIRE DANGER WILL CONTINUE
MONDAY AFTERNOON THROUGH THE EXTENDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY
NIGHT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:08 PM CSTSevere Thunderstorm WarningSJTSchleicher52 min
Mar 18, 9:27 PM CSTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green48 min
Mar 18, 9:59 PM CSTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton46 min
Mar 18, 10:09 PM CSTSevere Thunderstorm WarningSJTCoke, Tom Green51 min
Mar 18, 11:53 PM CSTSevere Thunderstorm WarningSJTKimble52 min
Mar 19, 12:30 AM CSTSevere Thunderstorm WarningSJTCrockett, Sutton45 min
Mar 19, 1:39 AM CSTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton23 min
Mar 19, 1:57 AM CSTTornado WarningSJTKimble, Menard48 min
Mar 19, 6:30 AM CSTSevere Thunderstorm WarningSJTKimble, Menard, Schleicher, Sutton45 min
Mar 19, 6:31 AM CSTSevere Thunderstorm WarningSJTKimble44 min
Mar 19, 8:32 AM CSTSevere Thunderstorm WarningSJTSan Saba28 min
Mar 19, 10:36 AM CSTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch24 min
Mar 19, 11:16 AM CSTSevere Thunderstorm WarningSJTBrown29 min
Mar 19, 12:37 PM CSTWind AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more29 hr
Mar 19, 4:26 PM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 19, 5:06 PM CSTTornado WarningSJTCrockett24 min
Mar 19, 5:19 PM CSTSevere Thunderstorm WarningSJTIrion41 min
Mar 19, 5:27 PM CSTTornado WarningSJTCrockett, Schleicher33 min
Mar 19, 5:58 PM CSTTornado WarningSJTSchleicher32 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.